Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 51, NWS Indianapolis, IN

May 16, 2001Putnam County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2001, 8:13 PM EST for Putnam County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 16, 2001, 8:13 PM EST (01:13 UTC)
Expired
May 16, 2001, 8:45 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Putnam County, IN

The radar

The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3005 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 170113
SVRIND
INC133-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EST WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN WEST CENTRAL INDIANA

* UNTIL 845 PM EST

* AT 809 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROACHDALE...OR ABOUT 17 MILES SOUTH OF
  CRAWFORDSVILLE...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAINBRIDGE AT 820 PM EST
  FILLMORE AT 840 PM EST
  GREENCASTLE AT 845 PM EST

IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3988 8674 3985 8694 3947 8697 3960 8668

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:20 PM EST, 5 hours 53 minutes earlier.

Area forecast discussion, May 16, 2:20 PM EST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST WED MAY 16 2001

FCST CHALLENGE WL BE TRW CHCS THROUGH THE PD AS CD FNT SETTLES INTO
CWA OVRNGT AND MEANDERS BACK AND FORTH INTO FRI.

SATELLITE AND RADAR SHOW REMAINING MCS OVER STATE BEGINNING TO
WEAKEN. ILLINOIS AIR STILL QUITE UNSTABLE AHEAD OF CDFNT. CU
HAVE BEEN DVLPG ECNTRL IL AND ANOTHER BAND ACRS SRN IL...BOTH WHICH
SHOULD GROW TO SCT TSHRA AND PERHAPS MORE AS ETA SUGGESTS.

WITH FRONTAL BOUNDARY OVER SOME PART OF CWA INTO FRI AND SEVERAL
SHORT WAVES TO HELP FAVOR CONVECTION...NEXT FEW DAYS ARE BEST SHOT
IN AWHILE FOR PCPN OVER AREAS THAT HAVE BEEN DRY FOR SO LONG.
PROBLEM IS TIMING OF EACH PCPN WAVE. WILL BE VERY GENERIC AT THIS
POINT FOR TIMING BUT GO FOR HIGHER POPS THAN PREVIOUS FCSTS.

HAVE LEANED TO COOLER AVN TEMPS AS EXPECTING CLOUDIER PCPN PERIODS
THAN FWC SUGGESTS. ALSO HAVE LEANED HIGHER INTO POPS.

.IND...NONE.
TUCEK

In the hours before

Special weather statement, May 16, 6:50 PM EST, 1 hour 23 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-170100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EST WED MAY 16 2001

 ...A SEVERE THUNDERSTORM WATCH CONTINUES FOR A LARGE PART OF WEST
INDIANA UNTIL 8 PM...

AT 645 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED TWO
CLUSTERS OF SEVERE THUNDERSTORMS. ONE WAS LOCATED OVER WEST CENTRAL
INDIANA ALONG A LINE FROM 15 MILES NORTH OF TERRE HAUTE TO NEAR
LINTON. THE SECOND AREA EXTENDED FROM 10 MILES SOUTH OF LAFAYETTE TO
NEAR KOKOMO. THESE STORMS HAVE HAD A HISTORY OF PRODUCING HAIL UP TO
GOLF BALL SIZE AND LOCALIZED FLOODING.

ALL THE STORMS WERE MOVING SLOWLY TOWARDS THE SOUTH SOUTHEAST AT
AROUND 15 MPH.

JAS
Local storm report, May 16, 7:16 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
716 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    HILLSDALE                 IN   1 INCH HAIL
05/16/01   VERMILLION                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 16, 7:18 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    MONTEZUMA                 IN   1 INCH HAIL
05/16/01   PARKE                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 16, 7:26 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    CLINTON                   IN   1.75 INCH HAIL
05/16/01   VERMILLION                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 16, 8:11 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....C

0811 PM    TERRE HAUTE               IN   50 MPH TSTM GUST
05/16/01   VIGO                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 16, 8:13 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    TERRE HAUTE               IN   WIND DAMAGE
05/16/01   VIGO                           REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:10 PM ESTSevere Thunderstorm WarningINDVermillion20 min
May 16, 7:17 PM ESTSevere Thunderstorm WarningINDClay43 min
May 16, 7:28 PM ESTSevere Thunderstorm WarningINDParke, Vigo32 min
May 16, 7:59 PM ESTSevere Thunderstorm WarningINDSullivan, Vigo46 min
May 17, 8:10 AM ESTSevere Thunderstorm WarningINDTippecanoe35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.